Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 105, NWS Springfield, MO

May 6, 2012St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2012, 11:06 PM CDT for St. Clair County, Vernon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 11:06 PM CDT (04:06 UTC)
Expired
May 6, 2012, 11:30 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS53 KSGF 070406
SVRSGF
MOC185-217-070430-
/O.NEW.KSGF.SV.W.0105.120507T0406Z-120507T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1130 PM CDT

* AT 1104 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  WALKER...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  SCHELL CITY...TABERVILLE AND TIFFIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3815 9399 3795 9380 3789 9398 3790 9406
      3787 9407 3782 9421 3790 9426 3805 9410
      3804 9407 3808 9407
TIME...MOT...LOC 0406Z 231DEG 21KT 3792 9412

HAIL...1.00IN
WIND...60 MPH

$$

HATCH
2 follow-up statements
123 
WWUS53 KSGF 070419
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 PM CDT SUN MAY 6 2012

MOC185-217-070430-
/O.CON.KSGF.SV.W.0105.000000T0000Z-120507T0430Z/
ST. CLAIR MO-VERNON MO-
1119 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
VERNON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 1130 PM CDT...

AT 1114 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SCHELL CITY...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
SCHELL CITY...TABERVILLE AND TIFFIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3815 9399 3795 9380 3789 9398 3790 9406
      3787 9407 3782 9421 3790 9426 3805 9410
      3804 9407 3808 9407
TIME...MOT...LOC 0419Z 233DEG 15KT 3793 9407

HAIL...1.00IN
WIND...<50 MPH

$$

HATCH
181 
WWUS53 KSGF 070422
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT SUN MAY 6 2012

MOC185-217-070432-
/O.EXP.KSGF.SV.W.0105.000000T0000Z-120507T0430Z/
ST. CLAIR MO-VERNON MO-
1122 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON AND WEST
CENTRAL ST. CLAIR COUNTIES WILL EXPIRE AT 1130 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3815 9399 3795 9380 3789 9398 3790 9406
      3787 9407 3782 9421 3790 9426 3805 9410
      3804 9407 3808 9407
TIME...MOT...LOC 0422Z 233DEG 15KT 3794 9406

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:46 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 6, 9:46 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT SUN MAY 6 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 935 PM CDT SUN MAY 6 2012/

CONVECTION CONTINUED TO EXPAND FROM EAST CENTRAL INTO SOUTH
CENTRAL KANSAS ALONG A SLOWLY ADVANCING COLD FRONT. CONVECTION
ALSO CONTINUED ACROSS CENTRAL MISSOURI ALONG THE INTERSTATE 70
CORRIDOR BUT THIS ACTIVITY WAS SHOWING A WEAKENING TREND.

EXPECT THE THUNDERSTORMS ACROSS KANSAS TO CONTINUE TO DEVELOP AND
CONGEAL INTO A LINEAR COMPLEX OVER THE NEXT FEW HOURS. THIS
DEVELOPMENT WILL BE AIDED BY A DEVELOPING 25-30 KT LOW LEVEL JET
AND THE APPROACH OF A MID LEVEL DISTURBANCE. THESE STORMS ARE
CURRENTLY WITHIN AN AXIS OF MODERATE TO STRONG INSTABILITY BUT
THE AIR MASS TO THE EAST ACROSS THE OZARKS HAS STABILIZED
CONSIDERABLY. WITH THE WEAK SHEAR PROFILES THE RISK OF SEVERE
STORMS WILL BE LOCALIZED AND CONFINED TO AREAS MAINLY WEST OF A
JOPLIN TO OSAGE BEACH LINE.

EXPECT THE STORMS TO BECOME INCREASINGLY ELEVATED AS THEY SPREAD
INTO THE MISSOURI OZARKS OVERNIGHT BUT THE RISK OF AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT.

OF MORE CONCERN THE REMAINDER OF TONIGHT WILL BE THE POTENTIAL
FOR HEAVY RAINFALL AND LOCALIZED FLOODING. THE DEVELOPING LOW
LEVEL JET ALONG WITH INCREASING UPPER LEVEL DIVERGENCE OVERNIGHT
INTERACTING WITH THE SAGGING FRONT WILL BE CONDUCIVE TO CONTINUED
THUNDERSTORM DEVELOPMENT. THE RELATIVELY SLOW MOVEMENT AND
POTENTIAL TRAINING OF THE STORMS... AND A MOISTURE RICH AIR MASS
WILL RESULT IN AREAS OF HEAVY RAINFALL AND THE POTENTIAL FOR
FLOODING.

A FLASH FLOOD WATCH WILL BE ISSUED FOR OVERNIGHT INTO EARLY MONDAY
MORNING ACROSS EXTREME SOUTHEAST KANSAS INTO FAR SOUTHWEST AND
CENTRAL MISSOURI.

FOSTER

&&

.DISCUSSION...

FOR TONIGHT...COLD FRONT WILL BE SLOWER TO MOVE INTO THE
AREA...BUT WILL BE THE SECONDARY FOCUS FOR STRONG TO SEVERE
CONVECTION WITH THIS SYSTEM. IN ADDITION...A WEAK SHORTWAVE WILL
TRACK EAST-NORTHEAST OUT OF OKLAHOMA THIS AFTERNOON INTO WESTERN
MISSOURI THIS EVENING INTO THE OVERNIGHT HOURS. THE SHORTWAVE AND
COLD FRONT WILL INTERACT WITH AN UNSTABLE ENVIRONMENT TO PRODUCE
STRONG TO SEVERE STORMS. SHEAR VALUES LOOK TO BE ON THE WEAK SIDE
HOWEVER WITH THE STRONG INSTABILITY AND LARGE THETA-E DIFFERENCES
WILL SEE A THREAT FOR DOWNBURSTS ALONG WITH LARGE HAIL. SEVERE
RISKS WILL BEGIN TO WEAKEN TOWARDS THE LATE EVENING INTO THE
OVERNIGHT HOURS AS THE INSTABILITY DIMINISHES.

THERE WILL ALSO BE A RISK OF TRAINING STORMS TONIGHT ALONG THE
FRONT AND COULD SEE SOME FLASH FLOODING DEVELOP IF THIS
OCCURS...ESPECIALLY OVER SOUTHEAST KANSAS INTO WEST CENTRAL
MISSOURI WHICH HAD THE HEAVIEST RAINFALL WITH THE PAST SYSTEM.

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY AS THE FRONT WILL
SLOWLY TRACKS SOUTHEAST THROUGH THE AREA. THERE WILL REMAIN A RISK
OF SEVERE STORMS OVER SOUTH CENTRAL MISSOURI...ESPECIALLY DURING
THE LATE MORNING AND AFTERNOON HOURS WHERE THE INSTABILITY WILL
INCREASE AHEAD OF THE FRONT.

THE FRONT SHOULD CLEAR THE AREA BY MONDAY NIGHT WITH A STRONG
UPPER LEVEL TROUGH EXPECTED TO SWING SOUTHEAST THROUGH THE AREA
TUESDAY NIGHT AND WEDNESDAY. THIS SHOULD BRING A COOLER AND DRIER
AIR MASS TO THE AREA. NORTHWEST FLOW ALOFT WILL ESTABLISH OVER THE
FORECAST AREA FOR A GOOD PORTION OF THE REMAINDER OF THE WEEK
WHICH SHOULD KEEP THE COOLER TEMPERATURES OVER THE REGION.

THE NEXT SYSTEM TO AFFECT THE AREA WILL ARRIVE FRIDAY NIGHT INTO
THE WEEKEND WHICH WILL BRING THE NEXT CHANCE OF THUNDERSTORMS.

LINDENBERG

&&

.AVIATION...
/ISSUED 630 PM CDT SUN MAY 6 2012/

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND IMPACT AREA
TERMINALS LATER THIS EVENING AND OVERNIGHT AS A FRONT APPROACHES
FROM THE NORTH. THIS WILL RESULT IN AREAS OF MVFR CEILINGS AND
VISIBILITIES.

MVFR CEILINGS WILL BECOME MORE PREVALENT LATE TONIGHT AND MONDAY
MORNING AS THE FRONT PUSHES ACROSS THE REGION.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 10:26 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT SUN MAY 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1026 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS ALONG A SOUTHWARD MOVING COLD FRONT WILL SPREAD
  INTO THE OUTLOOK AREA DURING THE LATE EVENING AND OVERNIGHT
  HOURS. THESE STORMS WILL INITIALLY IMPACT EXTREME SOUTHEAST
  KANSAS AND CENTRAL MISSOURI...OR AREAS NORTHWEST OF A LINE FROM
  JOPLIN TO OSAGE BEACH BY 1 AM...THEN SPREAD INTO THE MISSOURI
  OZARKS OVERNIGHT.

  A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  IN ADDITION...THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL
  RATES WITH AMOUNTS IN EXCESS OF TWO INCHES POSSIBLE. THIS
  EXCESSIVE RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY
  NORTHWEST OF A LINE FROM ANDERSON...TO BOLIVAR...TO ELDON WHERE A
  FLASH FLOOD WATCH IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY
  EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
  POSSIBLE AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH TONIGHT DUE
  TO THE LOCALIZED NATURE OF ANY SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 6, 6:43 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SUN MAY 6 2012

MOZ056-070015-
MORGAN MO-
643 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 715
PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF STOVER...OR 15 MILES SOUTHWEST
OF VERSAILLES...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE STOVER AND VERSAILLES.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3846 9274 3823 9293 3823 9295 3819 9299
      3820 9302 3821 9299 3823 9301 3827 9304
      3827 9308 3854 9307
TIME...MOT...LOC 2343Z 203DEG 19KT 3832 9304

HATCH
Special weather statement, May 6, 11:01 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT SUN MAY 6 2012

MOZ066-067-078-070430-
CEDAR MO-ST. CLAIR MO-VERNON MO-
1101 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERNON...NORTHWESTERN
CEDAR AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 1130 PM CDT...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WALKER...OR 9 MILES WEST OF EL DORADO
SPRINGS...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EL DORADO SPRINGS...NEVADA...SCHELL CITY
AND WALKER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3806 9412 3804 9411 3804 9407 3811 9406
      3814 9402 3789 9381 3773 9429 3786 9437
TIME...MOT...LOC 0402Z 244DEG 22KT 3788 9417

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:51 PM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Dade, Dallas and 10 more7 hr
May 6, 11:01 PM CDTSpecial Weather StatementSGFVernon29 min
May 6, 11:29 PM CDTSpecial Weather StatementSGFVernon31 min
May 6, 11:38 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon24 min
May 6, 11:40 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
May 6, 11:52 PM CDTSpecial Weather StatementSGFBarton38 min
May 6, 11:55 PM CDTSevere Thunderstorm WarningSGFBarton35 min
May 7, 12:54 AM CDTFlash Flood WarningSGFBarton5 hr
May 7, 1:04 AM CDTRiver Flood WarningSGFVernon43 hr
May 7, 2:15 AM CDTSpecial Weather StatementSGFMcDonald30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.